Colorado, 2011

Hail in Colorado, July 9, 2011

July 9, 2011 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of pennies over portions of Las Animas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm produced hail up to the size of pennies over portions of Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 3:17 AM MST, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 3:17 AM MST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
417 AM MDT SAT JUL 9 2011

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERNS ARE PCPN CHANCES AND THE POTENTIAL FOR SEVERE
STORMS. THE UPR RIDGE WL BE CENTERED OVR THE TX PANHANDLE TODAY
AND WL SHIFT A BIT EASTWARD TONIGHT. THE HIGHEST SPECIFIC HUMIDITY
VALUES ARE EXPECTED TO BE OVR EL PASO COUNTY THEN WEST AND
SOUTHWESTWARD ACRS THE CENTRAL MTS AND INTO PORTIONS OF THE NRN
SAN LUIS VALLEY AND THE SW MTS. SHOULD SEE SHOWERS AND STORMS
DEVELOP OVR THE MTS BY EARL AFTERNOON AND THEN THE SOUTHWESTERLY
STEERING FLOW SHOULD PUSH THESE OFF THE MTS AND OVR THE SERN
PLAINS. THE NAM AREAL COVERAGE OF PCPN SEEMS TO BE OVERDONE AGAIN.
WITH DEW POINTS OVR THE PLAINS EXPECTED TO MOSTLY BE IN THE
40S...POSSIBLY SOME LOWER 50S OVR THE FAR SERN...CAPE VALUES THIS
AFTERNOON ARE FORECAST TO BE UP TO ABOUT 1100 J/KG AND DEEP LAYER
SHEAR VALUES ARE EXPECTED TO BE 20-25 KTS...BUT INCREASING TO
30-40KTS BY EVENING. THIS EVENING A FRONT IS EXPECTED TO MOVE
SOUTH INTO THE SERN PLAINS AND COULD HELP INITIATE SOME
THUNDERSTORMS AND ENHANCE SHEAR VALUES. THERE SHOULD AGAIN BE THE
POTENTIAL FOR A COUPLE OR A FEW STORMS TO PRODUCE DAMAGING WIND
GUSTS OVR THE SOUTHEAST PLAINS AND POSSIBLE SOME HAIL AROUND 1
INCH IN DIAMETER INTO THE EARLY EVENING HOURS. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE. H7 TEMPS OVR THE AREA ARE FORECAST TO RANGE FROM
17C TO AROUND 20C AND THUS HIGH TEMPS TODAY WL BE QUITE
WARM...WITH 90S TO AROUND 100 OVR THE SOUTHEAST PLAINS AND IN THE
UPPER 80S TO AROUND 90 IN THE SAN LUIS VALLEY. WINDS ARE EXPECTED
TO BE A LITTLE STRONG OVR THE SAN LUIS VALLEY THIS AFTERNOON WITH
GUSTS OF 20 TO 25 MPH AND THE MINIMUM RH VALUES ARE FORECAST TO BE
15-18 PERCENT AND THUS CONDITIONS WL BE CLOSE TO REACHING RED FLAG
CRITERIA.

WILL PROBABLY SEE ISOLD TO SCT SHOWERS AND STORMS THRU ABOUT
MIDNIGHT...WITH CHANCES THEN DECREASING. MODELS CONTINUE HINTING
AT ISOLD POP CHANCES THRU THE LATE NIGHT AS WELL...BUT THEY DIFFER
ON WHERE THAT MAY OCCUR. SO FOR NOW WL KEEP SOME ISOLD POPS ACRS
THE CWA THRU ABOUT 09Z AND THEN ONLY OVR THE MTS THEREAFTER.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

SOME CHANGES IN THE LATEST MODEL RUNS AS THEY ARE CURRENTLY TRENDING
TOWARD KEEPING MONSOON FLOW THROUGH THE LATER PORTION OF THE
EXTENDED PERIOD. LAST NIGHT...MODELS WERE INDICATING A SHARP
DECREASE IN THE MID LEVEL MOISTURE PLUME BY THURSDAY. NOW...MODELS
STILL SHOWING SUBTROPICAL MOISTURE WORKING INTO WESTERN AND CENTRAL
COLORADO THROUGH MUCH OF THE UPCOMING WEEK. DIFFERENCES MAY BE
ATTRIBUTED TO SLIGHTLY SLOWER ONSHORE MOVEMENT OF UPPER LOW IN THE
PACIFIC NORTHWEST.

MODELS DO CONTINUE TO INDICATE BROAD UPPER RIDGE OVER THE SOUTHERN
PLAINS GRADUALLY MOVING EAST. UPPER LOW PROGGED TO MOVE ONSHORE IN
THE PACIFIC NORTHWEST WEDNESDAY WITH INCREASING SOUTHWEST FLOW
ALOFT OVER WESTERN COLORADO. MAY BE A FAIRLY SHARP DELINIATION IN
BACK EDGE OF MOISTURE PLUME IN WESTERN AND CENTRAL COLORADO TOWARD
THE END OF THE EXTENDED PERIOD. WEAK SYSTEM ALSO MOVES NORTHWARD
OUT OF THE GULF WHICH COULD ENHANCE LOW LEVEL MOISTURE OVER THE
FAR EASTERN PLAINS TOWARD THE KS BORDER.

WILL CONTINUE WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGH MUCH OF THE PERIOD...ESPECIALLY OVER THE I-25
CORRIDOR...MOUNTAINS AND HIGH VALLEYS. PRIMARY THREATS CONTINUE TO
BE HEAVY RAINFALL WITH PRECIPITABLE WATER PROGGED TO REMAIN ABOVE
NORMAL. A FEW OF THE STORMS ARE LIKELY TO BECOME STRONG TO SEVERE
WITH POTENTIAL FOR WET MICROBURSTS AND HAIL AROUND AN INCH IN
DIAMETER...BUT MAIN CONCERN WILL BE FLASH FLOODING.

TEMPERATURES REMAIN WARM THROUGH THE PERIOD. HIGH TEMPERATURES WILL
BE IMPACTED BY CLOUD AND THUNDERSTORM DEVELOPMENT. STARK

&&

.AVIATION...

ISOLD TO SCT SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON AND
THROUGH AT LEAST THE EVENING HOURS.  THE THREE TAF SITES WILL HAVE
THE POTENTIAL FOR THUNDERSTORMS...ALONG WITH STRONG WIND GUSTS.
HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD BRIEFLY CAUSE IFR OR MVFR
CONDITIONS.  BY ABOUT 06Z MOST PCPN WL END...ALTHOUGH A FEW ISOLD
SHOWERS OR STORMS COULD CONTINUE UNTIL TOWARD MORNING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/40
Hazardous weather outlook, Jul 9, 10:29 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1129 AM MDT SAT JUL 9 2011

COZ058>089-093>099-101300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1129 AM MDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
AND SOUTH CENTRAL COLORADO THROUGH THE EVENING. SHOWERS AND
THUNDERSTORMS WILL BE MOST NUMEROUS OVER AND NEAR THE MOUNTAINS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD CAUSE LOCALIZED
FLASH FLOODING...ESPECIALLY ACROSS BURN SCAR AREAS WHERE SOILS
WILL BE PRONE TO RAPID RUNOFF. LIGHTNING WILL ALSO BE A THREAT WITH
ANY STORMS. ONE OR TWO SEVERE STORMS ARE ALSO POSSIBLE OVER THE
PLAINS AND INTERSTATE 25 CORRIDOR...WITH THE MAIN THREATS BEING
WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE PERIOD OF THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST
TUESDAY NIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS IN AND NEAR THE
MOUNTAINS. THE PRIMARY THREATS FROM THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL THAT COULD CAUSE FLASH
FLOODING...ESPECIALLY IN URBAN AREAS...WILDFIRE BURN SCARS...AND
IN AREAS THAT HAVE RECENTLY RECEIVED HEAVY RAIN. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED TO BE WIDESPREAD...ONE OR TWO OF THE
STORMS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 60S MPH AND HAIL
AROUND AN INCH IN DIAMETER.

STARTING WEDNESDAY...THE CHANCES FOR THUNDERSTORMS WILL DECREASE
AS DRIER AIR MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

06/77

In the hours before

Special weather statement, Jul 9, 11:55 AM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SAT JUL 9 2011

COZ088-094-091930-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
1255 PM MDT SAT JUL 9 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MODEL...OR 23 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 9, 1:27 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT SAT JUL 9 2011

COZ094-097-099-092115-
EASTERN LAS ANIMAS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD
VICINITY/BACA COUNTY-
227 PM MDT SAT JUL 9 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF PRITCHETT...OR 30 MILES
WEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN LAS ANIMAS COUNTY...EXTREME SOUTH CENTRAL BENT COUNTY
AND NORTHWESTERN BACA COUNTY.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
WINDS WILL BE THE MAIN THREAT WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Jul 9, 1:36 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT SAT JUL 9 2011

COZ084-092100-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
236 PM MDT SAT JUL 9 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHAN...OR 32 MILES NORTHEAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  RAMAH.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
July 9, 1:55 PM MST to 2:00 PM MST
Where
Las Animas County, 21.66 mi NNE of Kim
Measured
0.75 in hail
Reported by
Public
Coordinates
37.540, -103.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333954.